Medical research finds link between bisphosphonates, irregular heartbeat
WINSTON-SALEM, N.C. New research at Wake Forest University School of Medicine released Monday evaluated the link between a common class of drugs used to prevent bone fractures in osteoporosis patients and the development of irregular heartbeat.
Researchers found that bisphosphonate use was associated with a significant increase in the incidence of “serious” heart rhythm disturbances, classified by hospitalization, disability or death resulting from the condition. However, when they included “non-serious” cases in their analysis, they found no overall increased risk of atrial fibrillation.
“Our findings were discordant, with conflicting results,” stated Sonal Singh, an assistant professor of internal medicine and lead investigator for the study. “The challenge now is to figure out what it all means.”
Early studies indicated that the use of bisphosphonates might cause problems with heart rhythm, or atrial fibrillation, which increases the risk for stroke or heart attack. For the study published this month, researchers analyzed the data from previous observational studies and clinical trials to determine the link between bisphosphonate therapy and irregular heart beat.
“Some trials show there could be a potential link between the use of bisphosphonates and the development of serious heart rhythm problems, but in our study the link wasn’t conclusive,” Singh said. “So we urge that additional investigations be conducted.”
Bisphosphonates, found in prescription drugs including Boniva (ibandronate sodium), Fosomax (alendronate), Reclast (zoledronic acid) and Actonel (risedronate sodium), inhibit the breakdown of bones, which reduces the risk of fractures, especially those of the spine and hips in older patients. The first such drugs were approved for use in the mid-1990s.
In the clinical trials reviewed, medical records of more than 13,000 patients who had osteoporosis or fractures and were given bisphosphonates were compared to the records of more than 13,000 patients who received a placebo during study participation. Researchers were looking for the incidence of irregular heartbeat first, and then stroke or death caused by stroke or heart attack as a secondary outcome. The patient files reviewed were primarily of women who were treated with bisphosphonates and were generally in their early 70s, according to the study.
“We found no risk of stroke and cardiovascular mortality in the trials,” Singh said. “That was very reassuring.”
Given these results, physicians should not change they way they prescribe the drugs for the majority of patients with osteoporosis, Singh said, and patients should not stop taking them. He cautioned, however, that patients with pre-existing heart conditions and those with risk factors for rhythm disturbance should be especially vigilant for the development of atrial fibrillation, and doctors should continue to closely monitor patients at risk for atrial fibrillation who are taking bisphosphonates.
The study’s findings appear in the current issue of Drug Safety, a publication of the International Society of Pharmacovigilance covering the safe and proper use of medicines.
CHPA educates nursing professionals with OTCsafety.org
SAN DIEGO The Consumer Healthcare Products Association last month educated nurse practitioners around its OTCsafety.org information portal, a consumer Web site with information on how to use over-the-counter medicines safely, the association announced Friday in its weekly newsletter.
CHPA exhibited at the National Association of Pediatric Nurse Practitioners’ 30th Annual Conference on Pediatric Healthcare March 19 to 22 and helped to educate 2,500 on OTCsafety.org and the CHPA Educational Foundation.
“Many of the attendees were especially interested in consumer information on children’s oral cough-and-cold medicines on behalf of their patients,” CHPA stated. “CHPA has an aggressive outreach program to ensure healthcare organizations and other interested stakeholders are familiar with OTCsafety.org and its resources.”
LifeVantage retracts misleading press release
SAN DIEGO LifeVantage Corp. on Friday retracted a March 24 press release that likened its Protandim dietary supplement to a “fountain of youth,” stating that the release was unauthorized and not approved by the company or any of its officers.
“We would like to emphasize to our customer and shareholder base that the information included in the news release dated March 24, 2009 distributed via PRWeb, was released by an unauthorized source and contained errors and misrepresentations that shareholders and others should not rely upon,” stated David Brown, LifeVantage president and CEO. “The company takes no responsibility for the contents, and LifeVantage felt it necessary to set the record straight.”
LifeVantage did not specify what the errors or misrepresentations were, however, the retracted press release stated that, “Protandim works differently than other antioxidant supplements. [It] actually signals the cells in your body to produce its own antioxidants enzymes, which provide thousands of times more antioxidant power than any food or conventional supplements. And the proof can be measured precisely through blood tests.”
Other claims in the original press release, which may have run afoul of structure-function language mandated by the Food and Drug Administration in marketing dietary supplements, included: “Protandim is the only clinically proven treatment to dramatically lower oxidative stress to the level of a very young person … If we can tip the balance we may be able to reduce the bad effects of aging like emphysema, heart disease, cancer, strokes, diabetes and hundreds of other diseases associated with aging.”
According to the company’s Web site, Protandim is distributed through GNC.